Secondary Leukemia after breast cancer treatment
Selina M. Luger, MD
Last Modified: February 17, 2002
Dear OncoLink "Ask The Experts,"
My Mom has been recently diagnosed w/ AML and I was wondering if there was any information on "therapy related AML". Her bone marrow biopsy showed that her leukemia was caused by chemotherapy she had in 2/95 for breast cancer.
Thank you for your time.
Selina M. Luger, MD, Director of the Leukemia Program and Assistant Professor of Medicine at the University of Pennsylvania, responds:
Unfortunately, therapy that we use for the treatment of breast cancer as well as other cancers has been associated with later development of leukemia, or cancer of the bone marrow. Although one can never be absolutely certain that the leukemia is caused by the breast cancer treatment, there are certain things that are suggestive. Certain types of chemotherapy cause leukemia to occur anywhere from 18 months to 3 years after the treatment, others don't cause leukemia for up to 5-7 years. Sometimes when we look at the DNA or chromosomes in the leukemia cells, there are changes that suggest that the leukemia came from the prior therapy. This information might be helpful to your mother's doctors when they decide what therapies to use to treat her, but that is generally guided by other factors, such as your mother's age, what her other chemotherapy was, her general health, etc.